Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: MAOI and REM sleep: Anyone? Elizabeth

Posted by Adam on October 22, 2001, at 16:35:15

In reply to Re: MAOI and REM sleep: Anyone?, posted by Elizabeth on October 22, 2001, at 11:53:37


>
> I respectfully disagree. :-)

Your right! I got them mixed up: I was mis-remembering something I read a while ago about imipramine...here is the reference:

http://www.preskorn.com/columns/0003.html

Note the Ki at H1 for mirtazapine!

Strangely, I myself found desipramine extrememly sedating, and I had all the bad anticholinergic symptoms that people complain about typically with tertiary-amine TCA's (I had clomipramine to compare it to... both bad!). I think this is part of the reason I got confused. It is interesting to note that imipramine is metabolized to desmethylimipramine (desipramine) very quickly...so much so that, in vivo, the serotonergic activity, for instance, of imipramine is quite a bit less than what one would predict from in vitro data. However, it is generally considered to be quite a bit less tolerable than its active metabolite, which dominates. Very strange, to me.

At any rate, because you can use diphenhydramine at like 25-50mg at bedtime as a sedative (quite a bit less than you would take for allergies), and therapeutic doses of DES are about 1/2 to one order of magnitude greater, differences in receptor affinity must be balanced with differences in "dose" at the receptor, when considering side-effects. This is a pretty complicated thing to sort out, as I'm sure you know. I would only consider the potential benefits of a tricyclic for sleep IF the need for an augmentation therapy for an MAOI was already compelling. If I'm correct, DES dosing as a mono- or augmentation therapy is similar, is it not?

P.S. I like my mirtazapine idea. Too risky for your average MD?

>Desipramine seems to me to be quite tolerable, whereas Benadryl is something I generally try to avoid. Desipramine definitely is not much of an antihistamine or an anticholinergic, in any case. Benadryl is a pretty good anticholinergic as well as an antihistamine (it's often used in the treatment of extrapyramidal reactions to neuroleptics).
>
> But now that you mention it, I have had some intense dreams when tricyclics (amoxapine, nortriptyline) or neuroleptics (Risperdal, Seroquel) were added to MAOIs (Nardil, Parnate, Marplan). I'm having vivid dreams on desipramine (no MAOI), but that could just be the return of my original sleep problems. (Interestingly, I haven't had problems with abnormal movements in REM sleep since I've been on desipramine, though I have been dreaming.)
>
> One other thing I thought of...I did once have a surprise dream while on Parnate when I had taken Xanax (2 mg) the night before. I spoke to a professor about it, and he had a possible explanation but I can't remember what it was. (It might have been a non-REM dream, anyway, although it did have some of the features that are generally unique to REM dreams.) I'll see if I can find my notes.
>
> Trazodone is known to cause nightmares for some people. It might restore dreams for some people on MAOIs, although I've used it for MAOI-associated insomnia and I didn't have any dreams.
>
> HTH - HAND
>
> -elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Adam thread:81431
URL: http://www.dr-bob.org/babble/20011015/msgs/81993.html